I drink coffee, but stay away from stuff w/ephedrine in it because I think that crosses the line w/regard to artificial stimulation (shutup).
anyway, when I was sick recently, I took a couple nondrowsy walgreens brand sudafed (60 mg pseudoephedrine, total), and I think it made me hyperventilate ---- although, the second time I had some coffee in me, too.
I think I’ve taken it before w/o that happening.
so, I checked some labels, and saw that the pseudoephedrine was in there, but was also in theraflu (which doesn’t bother me), as well as all the nightime stuff.
to get to the question:
is pseudoephedrine really similar to ephedrine (stimulant), and if so, how can they put it in nightime medication w/o making it feel like you drink a pot of coffee?
what I got off the net so far is that it’s a milder form of ephedrine, you shouldn’t exceed 60 mg, and it’s used as a nasal decongestant.
This can get a little complicated.
Different formulations of medicine can be absorbed at a different rate. As an example you’re probably familar with - there’s a difference between drinking an entire cup of coffee in 5 minutes, just basically chugging it down, and drinking a cup by sipping at it for a 1/2 an hour or 40 minutes. Get a much bigger “rush” the first way.
Likewise, one particular brand (like Walgreen’s house brand “Sudafed”) may be absorbed very quickly, and another (such a a “theraflu”) might be absorbed more slowly. I know you swallowed the pills all at once. Tell me, did you chug down the Theraflu or sip at it awhile? That could be one factor right there.
Also, your body may react differently at different times. There have been times I’ve take pseudoephedrine and hardly noticed any side effects. Other times I’ve take the exact same dose and wasn’t able to sleep, very agitated, and so forth. So there’s another possible factor.
And… what sort of virus did you have? I find if a virus has a heavy exhaustion symptom the pseudoephedrine stimulant effect is a lot less noticeable than when I’ve got a virus with mostly just “sniffle effects”. Sure, the pseudo works on the sniffles - can also make me hyper, too. So there’s factor number 3.
Definitely, if you’re taking pseudoephedrine you might want to cut back on the coffee, though.
yeah, that makes a lot of sense.
I usually nurse the theraflu, and have to reheat about half of it because I forgot about it.
it was just a little head cold — I was actually pretty wiped out because I’d only gotten 3-4 hours sleep the last couple nights.
maybe I was just a little too weak.
normally when I’m sick, I don’t drink any coffee (or very little).
I don’t like the caffeine when I’m sick.
this last time was a little mix up w/a so called ‘friend’ of mine.
I thought I was just getting a tiny bit w/some milk, but he dosed me w/a double shot latte because that’s what I’d normally drink.
I blame the wal-phed, though, because I had taken a couple the night before and had a similar, although less severe, reaction.
I was panting for about an hour, like I had run up stairs.
after the coffee, I felt like I had 'roid rage.
I still want to know how they can put that stuff in ‘drowsy’ formula — can they really just layer some downer over it?
“Sudafed” type medications have a strong effect on many people. If I take a single pill of OTC strength, I’m not sleeping tonight. Prescription strength and I’m not sleeping for 2 nights. (And ready to punch holes in the wall, too.)
Phenylpropanolamine was very good and no side effects. Imagine my shock when they took that off the market and left the “heart attack” stuff out. What the??? (Esp. since the FDA only issued a warning, not a ban.) Something’s not right here.
No, the FDA banned it. But yes, the PPA ban was sheer idiocy – a warning label and the removal of Dexatrim from the market would have been enough, in my opinion.